While amphetamines aren’t as common in a household as OTC medications, they can be prescribed for a variety of conditions, whether that be narcolepsy, ADHD, or weight loss. Some forms are illegal, so that’s how some dogs might gain access to them.
Unfortunately, amphetamines are extremely damaging to a dog’s health to the point that, in some cases, they can even cause death. In other words, if you are undergoing treatment with a form of amphetamine, you should make sure that you keep your medication out of your dog’s reach.
In today’s article, we are looking at the symptoms, diagnosis, and treatment of amphetamine toxicity in dogs and more.
What types of medications can cause amphetamine poisoning in dogs and cats?
Attention deficit-hyperactivity disorder or weight loss medications can be included in this category, and they range from Dexedrine (D-amphetamine) to Adderall (amphetamine) or Desoxyn (Methamphetamine).
Some street drugs, such as ecstasy or meth, can be added to the list, but it goes without saying that dogs should never have access to such illicit drugs.
Symptoms of amphetamine toxicity in dogs
It doesn’t take a lot for a dog to die after ingesting amphetamines. For example, for an extra-small breed (like a Chihuahua), it takes less than 4.5 mg of amphetamine, whereas, for an extra-large breed, such as a Saint Bernard or a Great Dane, the lethal dose could range between 350 and 410 mg of the same substance.
Consequently, the symptomatology of amphetamine toxicity can vary largely from one animal to the next.
When dogs do not ingest huge amounts of the medication, they can show the following symptoms:
- Vomiting and drooling
- Changes in their heart rate
- Tremors or seizures
If you notice any of these clinical signs in your dog and you suspect that they’ve had some of your medication, go to the emergency veterinary clinic as soon as possible.
Time is of the essence when it comes to poisoning cases and depending on factors such as whether your pet also has other chronic conditions, if they are a senior, or if they have had a massive amount of the drug, they could lose their life even before a vet has the opportunity to try and save it.
The diagnosis can be as detailed as possible, but if the veterinarian suspects amphetamine toxicity, the treatment must be started right away, whether the poisoning is caused by amphetamine medication or something different.
Naturally, there are tests that the vet can use to determine exactly what has led to the symptoms, but the results are typically ready in a couple of days’ time, so it does not make sense for the vet not to intervene and wait for that long before initiating treatment.
You will be asked a number of questions when you get to the veterinary clinic so try to be as exact as you can in terms of the clinical signs you may have noticed at home or the number of pills you suspect that your dog ingested.
Treatment of amphetamine toxicity in dogs
The treatment of this type of poisoning depends not just on the dog, their size, and the amphetamine concentration they have been exposed to but also on the time that has passed since the incident happened.
If you catch your dog ingesting your medication, you might try to induce vomiting at home using a 3% hydrogen peroxide solution. Do keep in mind that not all dogs react well to this, so make sure you call your vet and try to stay with them on the phone and have somebody help you at the same time.
Inducing vomiting at home can sometimes be dangerous if the dog is reluctant or aggressive, not to mention that you can end up pushing the solution into the wrong pathway and giving your canine friend aspiration pneumonia.
Vets can induce vomiting at the animal hospital, or they might use activated charcoal so as to absorb and neutralize the medication and then allow it to be released through the feces.
Intravenous fluids are almost always necessary, whether a short or long amount of time has passed since the ingestion of the medication. This is basically a way of diluting the toxic substance and minimizing the havoc that it can create in a dog’s system.
In some cases, the dog’s body temperature can increase to alarming levels, which can lead the vet to try and cool off the pet’s body using external methods such as cold water bottles or ice packs covered in towels.
There is no antidote for amphetamine toxicity, which means that only symptom management and supportive care can be used to treat it – so the dog may need to be kept under observation for a few days at the veterinary hospital.